Lake-Effect Snow, Kalkaska
- When
- January 17, 7:00 PM EST to January 18, 10:00 AM EST
- Where
- Kalkaska forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 44.685, -85.090 (the zone’s center; the record gives no point)
Cold northwest winds allowed lake effect snow to develop downwind of the Great Lakes on the night of the 17th. Most of the snow was light to moderate in intensity.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Cold northwest winds allowed lake effect snow to develop downwind of the Great Lakes on the night of the 17th. Most of the snow was light to moderate in intensity. However, a narrow but more intense band developed over central Kalkaska into northwest Roscommon County. By morning, areas near the community of Kalkaska had 10 to 12 inches of new snow on the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 17, 6:44 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
644 PM EST TUE JAN 17 2012
.SYNOPSIS.../ISSUED AT 352 PM/
LOW PRESSURE WILL MOVE OFF TO THE NORTHEAST TONIGHT...WITH SNOW
TAPERING OFF TO LAKE EFFECT SNOW SHOWERS. ADDITIONAL ACCUMULATIONS
TONIGHT WILL REMAIN LIGHT. TEMPERATURES WILL TURN COLDER...REMAINING
BELOW AVERAGE FOR THE REMAINDER OF THE WORK WEEK...ALONG WITH
PERIODS OF LAKE EFFECT SNOW SHOWERS. TEMPERATURES WILL MODERATE THIS
WEEKEND...WITH ANOTHER SYSTEM BRINGING A CHANCE FOR RAIN OR SNOW
SATURDAY NIGHT INTO SUNDAY.
NS
&&
.SHORT TERM.../ISSUED AT 352 PM/...TONIGHT
MAIN CONCERN WILL BE THE ENDING OF THE SYSTEM SNOW AND THE
BEGINNING OF THE LES. FOR THE SYSTEM SNOW, THE SFC LOW IS NORTHEAST
OF LONDON, ONTARIO. BEST SNOW BAND ASSOCIATED IS NOW ON A LINE FROM
JUST EAST OF PZQ TO JUST EAST OF HTL. THERE ARE REPORTS FROM THIS
BAND OF 2"/HR SNOW, HOWEVER, THE BAND IS MOVING FAST ENOUGH THAT IT
ISN'T LINGER MUCH MORE THAN AN HOUR OR TWO OVER THOSE LOCATIONS. SO
WILL ALLOW THE ADVISORY TO CONTINUE THROUGH 00Z. AFTER THAT IT LOOKS
LIKE THE BULK, IF NOT ALL OF THE SYSTEM SNOW WILL WIND DOWN OVER THE
COURSE OF THE EVENING. AT THIS POINT IT LOOKS LIKE THAT THIS LAST
HURRAH OF THE SNOW WILL CAP OFF THE 12 HOUR SNOW AMOUNTS AROUND THE
3-5" IN MOST LOCATIONS.
THAT SHIFTS US TO THE EVENING AFTER 00Z...THE WORLD OF LAKE EFFECT
WILL GET REESTABLISHED AS THE WINDS SHIFT TO THE NNW. THIS,
TYPICALLY, WILL SET UP SNOW BANDS IN THE REGION THAT ARE SOUTH OF
M-72 AND WEST OF US-131. AT THIS POINT, IT LOOKS LIKE LIGHT AMOUNTS
WHICH WOULD BE MAINLY IN THE EVENING. AS THE NIGHT GOES BY, THE
850-700 MB LAYER RH FALLS FROM 60% TO 45% OVERNIGHT. WHICH BEGINS TO
PUSH OUR LOCAL LAKE SNOW PARAMETER BELOW 1. THERE WILL STILL BE SNOW
BANDS, AS WE HAVE SEEN THROUGH THIS SEASON, THAT ONCE THE BANDS SET
UP, IF THE REST OF THE CONDITIONS REMAIN (DELTA T 22C, WINDS OUT OF
THE NNW FOR MOST OF THE NIGHT) THEN THEY WILL CONTINUE, ALBEIT AT A
LESSER RATE.
JSL
&&
.LONG TERM.../ISSUED AT 352 PM/...WEDNESDAY AND BEYOND
WEDNESDAY...LOOKS LIKE THE WINDS SHIFT TO THE WEST AND THE SOUTHWEST
THROUGH THE DAY. WITH THE 850 MB TEMPERATURES STILL AROUND -15C BY
18Z AND THE MOISTURE STILL JUST A LITTLE SHORT OF 50% IN THE 850-700
MB LAYER WILL EXPECT THAT THERE WILL BE MINOR TO LIGHT SNOW AMOUNTS
AS THE LAKE SNOW PUSHES THROUGH THERE. BY THE END OF THE DAY, AS THE
NEXT SYSTEM PUSHES INTO THE REGION, THERE COULD BE SOME ENHANCEMENT
AS MOISTURE OUT AHEAD OF IT, HELPS TO KICK UP THE POTENTIAL.
JSL
QUIET WEATHER IS SHORT LIVED AS NEXT UPSTREAM SHORTWAVE TROF ARRIVES
WEDNESDAY NIGHT WITH ARCTIC FRONT SWEEPING INTO THE AREA. SOUTHERLY
LOW LEVEL FLOW WILL VEER MORE SOUTHWESTERLY OVERNIGHT AS FRONT
APPROACHES. LAKE ENHANCEMENT ALONG THE LAKE MICHIGAN COASTLINE
NORTHWARD TOWARD WESTERN MACKINAC COUNTY WITH DELTA T/S IN THE UPPER
TEENS AND INCREASING H8-H7 MOISTURE. WILL UP POPS TO CATEGORICAL
FOR THE OVERNIGHT HOURS IN THE SOUTHWEST FLOW FAVORED AREAS...WHERE
SEVERAL INCHES OF SNOW WILL BE POSSIBLE. SOUNDINGS ARE QUITE
FAVORABLE FOR A PERIOD OF MODERATE SNOW IN SOME OF THE COASTAL
LOCATIONS...WITH THE LIMITING FACTOR BEING HOW QUICKLY LOW LEVEL
WINDS VEER WESTERLY BY 12Z. AS WINDS SHIFT...LAKE EFFECT WILL
BECOME MORE SPREAD OUT AND GRADUALLY FOCUS FURTHER INLAND TOWARD
GAYLORD-KALKASKA. OVER EASTERN UPPER...LAKE ENHANCED SNOW OVER
WESTERN MACKINAC COUNTY WILL SHIFT TO A FOCUS WEST OF M-123 LATE AS
WINDS COME AROUND.
SNOW CONTINUES INTO THURSDAY WITH ARCTIC AIR PLUNGING INTO THE AREA
AND H8 TEMPS HEADED TOWARD -20C. WINDS FINALLY SETTLE INTO A
WEST/NORTHWEST FLOW. FORECAST SOUNDINGS QUITE FAVORABLE WITH LITTLE
TO NO INVERSION EVIDENT...DEEP MOISTURE AND THE BEST OMEGA CENTERED
BETWEEN -15 TO -18C /GOOD DENDRITIC GROWTH/. WE WILL ALSO HAVE
15-25KTS OF WIND...RESULTING IN AREAS OF BLOWING AND DRIFTING SNOW.
COULD EASILY SEE ADVISORY LEVEL EVENT FOR AREAS FROM I-75 WESTWARD
FOR LATER WEDNESDAY NIGHT INTO THURSDAY. DIMINISHING MOISTURE WILL
WEAKEN THE LAKE RESPONSE THURSDAY NIGHT...BUT ENOUGH RESIDUAL
INSTABILITY TO KEEP SNOWSHOWERS GOING IN WEST/NORTHWEST FLOW AREAS.
ADDITIONAL ACCUMULATIONS WILL BE LIGHT. OUTSIDE OF LINGERING LAKE
EFFECT...SINGLE DIGIT LOWS ARE LIKELY WITH BELOW ZERO READINGS
LIKELY.
FRIDAY...ANOTHER WEAK SHORTWAVE TROF WILL SKIRT JUST SOUTH OF THE
AREA AS HIGH PRESSURE OVER THE NORTHERN LAKES LIKELY SUPPRESSES THE
STORM TRACK TO THE SOUTH. CLOSE ENOUGH TO BRING LOW CHANCE POPS
INTO THE FORECAST FOR FRIDAY...MAINLY OVER SOUTHERN AREAS.
TEMPERATURES QUITE COLD...WITH HIGHS ONLY IN THE TEENS.
SATURDAY THROUGH TUESDAY...FAST FLOW CONTINUES ACROSS THE
CONUS...AND WHILE THE PERIOD WILL START COLD...WELL ADVERTISED
WARMING TREND STILL IN THE CARDS FOR THE END OF THE WEEKEND INTO
EARLY NEXT WEEK. STILL SOME DIFFERENCE IN THE MEDIUM RANGE MODELS
IN THE HANDLING OF NUMEROUS NORTHERN STREAM SHORTWAVES AND HOW MUCH
THIS WILL SUPPRESS THE EXPANDING WARM UP OVER THE CENTER OF THE
COUNTRY. EITHER WAY...WILL LIKELY SEE HIGH TEMPERATURES BACK ABOVE
FREEZING BY SUNDAY INTO EARLY NEXT WEEK. MAY EVEN HAVE A RAIN EVENT
TO DEAL WITH IN THE TUE/WED TIME FRAME AS SURFACE LOW WRAPS UP AND
PASSES THRU THE WESTERN LAKES. WE WILL HAVE TO SEE.
&&
.MARINE.../ISSUED AT 352 PM/
WINDS ARE STILL GUSTING TO SMALL CRAFT OVER MOST OF THE REGION
WITH GALE GUSTS ALONG THE LAKE MICHIGAN SHORELINE. AS THE WINDS
BEGIN TO SHIFT TO THE NORTHWEST THIS WILL SHIFT TO THE LAKE HURON
SHORE LINE OVERNIGHT. SO WILL ALLOW THE HEADLINES TO STAND WITH
THE EXPIRATION TIMES. WEDNESDAY...THE WINDS WILL BE ON THE
INCREASE AGAIN TO SMALL CRAFT AT THE LEAST, AND PROBABLY GALES FOR
WEDNESDAY NIGHT INTO THURSDAY.
JSL
&&
.AVIATION.../ISSUED AT 642 PM/...VALID FOR 00Z TAFS
SYNOPTIC SNOWFALL HAS TRANSITIONED TO NNW/NW FLOW LAKE EFFECT.
EXPECT MVFR CIGS...POSSIBLY LOWERING TO IFR EARLY THIS EVENING AT
ALL TAF SITES. FLOW WILL BACK INTO THE SW WEDNESDAY REORIENTING
LAKE EFFECT.
AJS
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
MIZ016>019-021>024-028>030-033>036-041-042.
WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR MIZ020-
025>027-031-032.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EST WEDNESDAY FOR LHZ345-346.
GALE WARNING UNTIL 5 AM EST WEDNESDAY FOR LHZ347>349.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST WEDNESDAY FOR LMZ341-342.
GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LMZ323-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EST WEDNESDAY FOR LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 406 PM EST TUE JAN 17 2012 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 190015- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 406 PM EST TUE JAN 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT WIDESPREAD SNOW ENDING EARLY TONIGHT OVER NORTHERN LOWER MICHIGAN...WITH LAKE EFFECT SNOW SHOWERS CONTINUING WEST OF INTERSTATE-75. ADDITIONAL LIGHT SNOW ACCUMULATIONS POSSIBLE. PLEASE SEE ONGOING ADVISORY FOR ADDITIONAL DETAILS. GALE FORCE WINDS ARE EXPECTED ACROSS PORTIONS OF NORTHERN LAKE MICHIGAN AND LAKE HURON TONIGHT. SEE GALE WARNING FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL SNOW ACCUMULATIONS ARE LIKELY WEDNESDAY NIGHT INTO THURSDAY ACROSS NORTHERN MICHIGAN. GUSTY WINDS MAY ALSO CREATE AREAS OF BLOWING AND DRIFTING SNOW. ADDITIONAL GALE FORCE WINDS ARE POSSIBLE ACROSS THE NEARSHORE WATERS OF NORTHERN LAKE MICHIGAN...LAKE HURON...WHITEFISH BAY...AND THE SAINT MARYS RIVER BEGINNING WEDNESDAY NIGHT AND CONTINUING INTO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE PASS ALONG SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. YOU CAN ALSO POST SNOWFALL REPORTS AND PICTURES TO OUR FACEBOOK PAGE. JK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
159 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM SNOW 4 W WEST BRANCH 44.28N 84.32W
01/17/2012 M4.0 INCH OGEMAW MI PUBLIC
6 HR TOTAL THRU 1 PM.
0155 PM SNOW HOUGHTON LAKE 44.30N 84.76W
01/17/2012 M3.4 INCH ROSCOMMON MI OFFICIAL NWS OBS
6 HR TOTAL THRU 1 PM. SNOW DEPTH 11 IN.
&&
SCHWARTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
319 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM SNOW 7 W ALPENA 45.07N 83.58W
01/17/2012 M3.6 INCH ALPENA MI OTHER FEDERAL
6HR TOTAL THRU 3PM. SNOW DEPTH 8 IN.
0310 PM SNOW 7 WSW ROSE CITY 44.38N 84.25W
01/17/2012 M5.0 INCH OGEMAW MI PUBLIC
3 HR TOTAL THRU 2PM.
0310 PM SNOW 2 E LUZERNE 44.62N 84.23W
01/17/2012 M4.0 INCH OSCODA MI TRAINED SPOTTER
2 HR TOTAL THRU 3PM.
&&
SCHWARTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
432 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM SNOW 7 W ALPENA 45.07N 83.58W
01/17/2012 M4.2 INCH ALPENA MI OTHER FEDERAL
7 HR TOTAL THRU 4 PM. SNOW DEPTH 9 IN. MEASURED AT THE
ALPENA COUNTY AIRPORT.
0424 PM SNOW 4 SE CHARLEVOIX 45.28N 85.20W
01/17/2012 M3.5 INCH CHARLEVOIX MI COCORAHS
7HR TOTAL THRU 4PM. SNOW DEPTH 9 IN. WATHER EQIV. 0.21
IN.
&&
SCHWARTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
501 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM SNOW 3 SE OMER 44.02N 83.81W
01/17/2012 M3.0 INCH ARENAC MI TRAINED SPOTTER
12 HR TOTAL THRU 5 PM.
0458 PM SNOW 15 W ALPENA 45.07N 83.74W
01/17/2012 M4.5 INCH ALPENA MI PUBLIC
12 HR TOTAL THRU 5 PM.
0458 PM SNOW LOVELLS 44.81N 84.47W
01/17/2012 M6.0 INCH CRAWFORD MI TRAINED SPOTTER
12 HR TOTAL THRU 5 PM. SNOWDEPTH 8 IN.
&&
MRUNYANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
505 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM SNOW 3 ESE LAKE ANN 44.71N 85.79W
01/17/2012 M5.5 INCH GRAND TRAVERSE MI TRAINED SPOTTER
12 HR TOTAL THRU 5 PM. SNOWDEPTH 12 IN.
&&
MRUNYANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
524 PM EST TUE JAN 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM SNOW 1 W OSSINEKE 44.91N 83.45W
01/17/2012 M4.5 INCH ALPENA MI TRAINED SPOTTER
12 HR TOTAL THRU 5 PM. SNOWDEPTH 12 IN.
0504 PM SNOW 10 S GRAYLING 44.51N 84.71W
01/17/2012 M5.0 INCH CRAWFORD MI TRAINED SPOTTER
12 HR TOTAL THRU 5 PM.
&&
MRUNYANThe national radar mosaic for the moment the first event began.
1 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363390.